xml:space="preserve">
xml:space="preserve">
Advertisement
Advertisement

Drug overdose alert issued by Carroll County Health Department

The Carroll County Health Department issued an alert after 10 p.m. Thursday warning that multiple suspected drug overdoses had occurred over the previous 24 hours.

The health department, in a news release, did not specify the number of overdoses that occurred over that time period, but health officials have previously stated that a minimum of four is generally the threshold for calling for an alert.

Advertisement

The location and source of the overdoses were also not released, but “overdose spikes are often due to fentanyl and other similar chemicals, which may be added to heroin or cocaine,” according to the alert. “Counterfeit pain and anxiety pills (for example Percocet, oxycodone, Xanax and others) may also be laced with fentanyl. Fentanyl and similar drugs are very potent and increase the risk of overdose and death.”

In 2019, the number of people overdosing on drugs and alcohol in Carroll County decreased for the first time since 2016, according to statistics kept by the Carroll County Sheriff’s Office.

Advertisement

There were 434 drug and alcohol overdoses in Carroll, compared with 513 such overdoses in 2018 — a 15.4% decrease. Those statistics include fatal and nonfatal overdoses, but fatal overdoses also decreased in 2019 to 55 deaths, a 22.5% decrease from the 71 overdose deaths seen in 2018. Deaths related specifically to heroin decreased from 14 in 2018 to nine in 2019 — a 35.7% decrease. Fentanyl-related overdose deaths decreased 31.6%, from 38 in 2018 to 26 in 2019, according to the Sheriff’s Office numbers.

While Carroll officials have expressed some cautious hope about the downturn in the numbers, they have also warned that a decrease in overdoses does not mean the problem is any less dire.

The health department news release also lists resources and describes the signs someone may be experiencing an opioid drug overdose as:

  • Slow, shallow breathing or not breathing
  • Slow heartbeat or no heartbeat
  • Not waking up or not responding to voice or touch
  • Limp body
  • Choking or gurgling sounds, vomiting
  • Pale, clammy skin; blue or gray lips and fingertips
  • Small, constricted “pinpoint pupils”

Opioid overdoses can be reversed by administering the antidote naloxone, sometimes known by the brand name Narcan, which is available at pharmacies without a prescription in Maryland. To learn more about naloxone, visit https://bha.health.maryland.gov/NALOXONE or call Access Carroll at 410-871-1478.

Those who call 911 to help a person who has overdosed are protected from prosecution for some drug and alcohol crimes under the Maryland Good Samaritan Law. More information is available at http://www.itsneverworthit.com/. If you suspect someone is overdosing, call 911 immediately, the health department advises.

Times reporter Jon Kelvey contributed to this article.

Recommended on Baltimore Sun

Advertisement
Advertisement